Suboxone® (important safety information) is an FDA-approved medication for treating opioid use disorder (OUD). The combination of buprenorphine and naloxone helps patients break opioid habits while mitigating problems caused by withdrawal and drastically reducing instances of opioid overdose. While the medicine is safe and effective, it is not entirely free from side effects. Many people experience nausea and constipation from Suboxone, as well as other gastrointestinal symptoms. This guide explores why these issues occur, what other side effects can come up, and how to safely manage these side effects without compromising your treatment.
Why does Suboxone make me sick?
Many people ask themselves this same question while undergoing OUD treatment, so if you’re taking Suboxone and feeling nauseous or constipated, know that you’re not alone. The first and most important thing to know is this: Nausea and constipation from Suboxone use are regular occurrences, and the medicine works as intended. These side effects may be uncomfortable but do not indicate significant problems. You should consult your physician if the pain is persistent or intense.
There are many reasons you may feel sick to your stomach after taking Suboxone, especially if you’re just starting treatment. The first, and perhaps least likely, is related to withdrawal. For some people, that can mean the typical withdrawal process, which means fully eliminating drugs from your system before starting treatment.
But for those who begin Suboxone treatment while there are still opioids present, the naloxone present in the drug can trigger withdrawal symptoms. This is known as precipitated withdrawal. These symptoms will often be shorter and less intense than a withdrawal experienced without Suboxone, but the process can still be uncomfortable.
Taking medication on an empty stomach
If you experience mild pain, nausea, vomiting, or diarrhea shortly after taking your Suboxone prescription, the problem may be caused by taking the medication on an empty stomach. It’s common for many types of medicine to cause such symptoms when taken on an empty stomach. Try eating a simple but full meal before your regular doses. If that’s not possible, a glass of water and a snack at least 10-15 minutes before the dose may relieve some stomach discomfort.
Finally, the most common reason for constipation from Suboxone is that the prescription contains an opioid. Buprenorphine is a powerful opioid that acts like many other opioids in the body but doesn’t cause the same euphoric high. When paired with naloxone, buprenorphine helps people with opioid use disorder manage cravings and avoid withdrawal.
Most opioids—including heroin, fentanyl, and buprenorphine—cause nausea and/or constipation when taken. This is because there are opioid receptors within the intestines, and they react to the presence of opioids in the body. When stimulated, these opioid receptors slow down the normal contractions in the intestine and increase fluid absorption. The first effect causes food to move more slowly through the GI tract and digest more slowly. The second effect means that the bowels are less effectively lubricated and can become dried out. Both contribute to constipation and gastrointestinal discomfort.
What other side effects does Suboxone have?
Suboxone has a wide range of side effects, and the ones you experience will depend on many factors. Other common side effects include vomiting, heartburn, swelling of the extremities, insomnia, sweating, and mouth redness. Some patients may also experience a mild allergic reaction to the drug.
There are also severe side effects that should be treated at once. If you experience any of the following symptoms, seek medical treatment immediately: respiratory depression, central nervous system depression, dental problems (like cavities or infections), severe allergic reactions, or severe withdrawal symptoms.
What GI treatments are safe while on Suboxone?
Your Suboxone treatment is crucial, and you should only discontinue treatment under medical instruction. However, that doesn’t mean you can’t mitigate the uncomfortable symptoms the treatment causes. Many over-the-counter solutions are practical and safe treatments for nausea and constipation from Suboxone.
Most OTC stool softeners will be safe to take during your treatment. They help your intestines absorb more water to offset the dryness caused by Suboxone. Look for docusate and docusate calcium, often sold under the brand names Colace® and Kaopectate®. You can also take osmotics, such as milk of magnesia or Miralax®, which help transport fluids throughout the colon.
Several home remedies can help. For example, if a cup of coffee usually helps you pass a bowel movement, try that. For many people, caffeine stimulates intestinal contractions, leading to bowel movement. Additionally, you may see favorable results from increasing the amount of fiber in your diet. You can eat high-fiber foods like peas, broccoli, and lentils or take supplements like Metamucil. More fiber in your diet increases water absorption in your intestines, helping pass stool.
While experiencing constipation and trying to remedy it, staying hydrated is imperative. Many constipation solutions involve increasing water absorption, which means you’ll need to increase your water intake or risk becoming dehydrated. If you’re unsure if any of these solutions are safe, always consult your doctor before making any dietary or medicinal changes.